Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 161, NWS Atlanta, GA

April 13, 2023Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 8:41 PM EDT for Houston County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2023, 8:41 PM EDT (00:41 UTC)
Expired
Apr 13, 2023, 9:30 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 46 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS52 KFFC 140041
SVRFFC
GAC153-140130-
/O.NEW.KFFC.SV.W.0161.230414T0041Z-230414T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
841 PM EDT Thu Apr 13 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Houston County in central Georgia...

* Until 930 PM EDT.

* At 841 PM EDT, a severe thunderstorm was located over Elko, or 9
  miles south of Perry, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Perry, Warner Robins, Hayneville, Sand Bed, Houston Lake, Grovania,
  Elko, Grove Park, Kathleen and Clinchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3229 8372 3229 8374 3233 8379 3254 8371
      3254 8356 3244 8350 3228 8372
TIME...MOT...LOC 0041Z 215DEG 18KT 3232 8373 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
832 
WWUS52 KFFC 140121
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
921 PM EDT Thu Apr 13 2023

GAC153-140130-
/O.EXP.KFFC.SV.W.0161.000000T0000Z-230414T0130Z/
Houston GA-
921 PM EDT Thu Apr 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HOUSTON COUNTY WILL
EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  Heavy rain is 
still possible with this thunderstorm.

LAT...LON 3229 8372 3229 8374 3233 8379 3254 8371
      3254 8356 3244 8350 3228 8372
TIME...MOT...LOC 0120Z 215DEG 18KT 3248 8360 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 8:33 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 13, 8:33 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
833 PM EDT Thu Apr 13 2023

...New 00Z Aviation Discussion...

.UPDATE...
Issued at 820 PM EDT Thu Apr 13 2023

Overall, afternoon convection beginning to show signs of waning
this evening, and the Tornado Watch was allowed to expire at 7PM.
Northward movement of storms is pushing them into an area with
less available instability, and overall, still expect things to
wind down over the next few hours. Ceilings and visibilities will
be low overnight, and a Dense Fog Advisory may be necessary as
dense fog develops.

LGB

&&

.SHORT TERM...
(This evening through Friday)
Issued at 312 PM EDT Thu Apr 13 2023

Busy short term on tap with a Tornado Watch ongoing across south
central Georgia as banding from the low pressure system over MS/AL
swaps over the area. Main severe weather potential should remain
mostly confined to central Georgia as a cells deepen along a warm
front boundary over the area, with SPC highlighting a corridor of
Enhanced Risk (level 3 out of 5) along and between I-75 and I-16.
Check out SPC recent meso-discussion 0508 for highlighting more
details with warnings ongoing.

For ATL metro area and northward, the larger severe weather
threat should diminish moving into the nighttime hours, but can't
rule out an isolated severe storm before then. Main threats would
be damaging wind or brief "tropical"-esque spinup tornado as
continual bands of precip rotate through the area.

Overall, expect rain to continue on and off through tomorrow as
the low pressure system meanders NE into N AL, eventually making
its way into NW GA by Friday evening. Severe weather threat should
lessen moving into tonight and tomorrow. However, will need to
monitor potential for urban and flash flooding through tomorrow if
training sets up. Especially given tropical nature of system and
the heavier KDP values with estimates around 2.0" of rain per hour
in the heaviest storms.

Morgan

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 312 PM EDT Thu Apr 13 2023

A brief reprieve from the showers and storms is expected on
Saturday, as an upper-level low turned shortwave trough moves up the
Atlantic coastline placing the forecast area under an upper-level
ridge. High temperatures around 80 degrees are expected under mostly
clear skies.

On Sunday, a robust longwave trough will be pushing eastward across
the eastern CONUS with a central surface low-pressure that is
projected to move northeast across Lake Michigan Sunday afternoon. A
cold front will extend from that low and will be stretched
longitudinally down to the Gulf coast. With the low so far to the
north and well-occluded by Sunday afternoon, the primary driver of
the frontal system will be a stout high pressure, continental
airmass that will be surging into the Southern Plains and
Southeastern CONUS through Sunday. This type of setup generally
yields weak showers and scattered weak thunderstorms with lower QPF
values, which is precisely what model blends are calling for at the
moment. No severe storms are currently expected with widespread
average rainfall forecasts around an eighth on an inch, with locally
higher amounts possible.

By Monday, very dry air will start to settle into the forecast area
as dewpoints plummet from the mid 60s on Sunday to the low to mid
30s on Monday afternoon as PWAT values drop to near a quarter of an
inch. Additionally, breezy conditions are expected to be in place on
Monday as a tighter pressure gradient behind the front will support
rapid advection of the post-frontal into the forecast area. With
limited QPF values, and very dry and breezy conditions expected, it
will be very possible that finer fuels could dry out fairly quickly
and present elevated fire danger conditions Monday through Wednesday
before moisture begins meekly pushing back into the forecast area.

Thiem

28

&&

.AVIATION...
(00Z TAFS)
Issued at 820 PM EDT Thu Apr 13 2023

TSRA/RA will continue to wane in the next few hours, followed by
a drop in ceilings and visibilities. Expect widespread IFR by
07-10Z and LIFR between 10-12Z. Patchy VLIFR is not out of the
question. Slow improvement is expected through mid morning, with
scattering by 18Z at TAF sites. North GA will see higher cloud
cover present through the afternoon. At this time, TSRA for the
afternoon is limited, but a PROB30 -TSRA has been included for
generally after 16Z. E-SE winds will shift to the S by 08-10Z,
then to the W after 20Z. At KATL, wind shift from the E to W looks
to be around 14-15Z. Speeds will be 10kt or less.

//ATL Confidence...00Z Update...
Medium confidence on ceilings and visibilities.
Medium confidence on E to W wind shift Friday.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  74  55  80 /  90  70  20  10
Atlanta         58  71  55  80 /  50  60  10  10
Blairsville     54  66  51  77 /  70  90  40  10
Cartersville    57  72  53  80 /  50  80  20  10
Columbus        57  76  55  83 /  30  20   0  10
Gainesville     58  71  55  79 /  70  80  30  10
Macon           59  76  55  82 /  60  30   0  10
Rome            57  73  53  82 /  50  80  20  10
Peachtree City  57  72  53  81 /  50  50  10  10
Vidalia         62  79  59  83 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...31
LONG TERM....28
AVIATION...31
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
401 PM EDT Thu Apr 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-142015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
401 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Tornado Watch is in effect until 7 PM for portions of Central
Georgia, where one to two lines of strong to severe thunderstorms
will be possible along with isolated tornadoes and damaging wind
gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Rain showers with isolated thunderstorms are possible on Friday
and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 13, 7:11 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
711 PM EDT Thu Apr 13 2023

GAZ104-105-132345-
Dooly GA-Sumter GA-
711 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southwestern Dooly
and southeastern Sumter Counties through 745 PM EDT...

At 711 PM EDT, a strong thunderstorm was over Desoto, or 13 miles
southeast of Americus, moving northeast at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Leslie, De Soto, Desoto, Cobb, Lamar and Drayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3192 8409 3210 8407 3213 8397 3205 8391
      3203 8392 3203 8396 3202 8395 3199 8395
      3191 8399
TIME...MOT...LOC 2311Z 207DEG 18KT 3196 8403

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 13, 7:32 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
732 PM EDT Thu Apr 13 2023

GAZ092-093-140000-
Macon GA-Schley GA-
732 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of west central Macon
and Schley Counties through 800 PM EDT...

At 732 PM EDT, a strong thunderstorm was near La Crosse, or near
Ellaville, moving north at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Ellaville, Murrays Crossroads and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3217 8433 3217 8439 3230 8441 3230 8439
      3233 8439 3237 8425 3234 8415 3217 8426
      3216 8426 3216 8428
TIME...MOT...LOC 2332Z 193DEG 19KT 3218 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 13, 7:45 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT Thu Apr 13 2023

GAZ067>069-140015-
Upson GA-Meriwether GA-Pike GA-
745 PM EDT Thu Apr 13 2023

...Strong thunderstorms will impact portions of eastern Meriwether,
southwestern Pike and northwestern Upson Counties through 815 PM
EDT...

At 745 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band along a line extending from
near Imlac to near Pleasant Hill, and moving northeast at 20 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Woodbury, Molena, Gay, Crest and Imlac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3319 8456 3311 8446 3294 8440 3285 8449
      3286 8449 3288 8448 3288 8450 3286 8453
      3286 8455 3305 8467
TIME...MOT...LOC 2345Z 210DEG 17KT 3305 8463 3284 8451

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 13, 7:47 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
747 PM EDT Thu Apr 13 2023

GAZ104-105-140045-
Dooly GA-Sumter GA-
747 PM EDT Thu Apr 13 2023

...Strong thunderstorms with very heavy rain will impact portions of
western Dooly and eastern Sumter Counties through 845 PM EDT...

At 746 PM EDT, a line of strong thunderstorms with very heavy rain
was along a line extending from near Byromville to Cobb, and moving
northeast at 25 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary minor flooding especially in
         poor drainage areas.

Locations impacted include...
Byromville, Leslie, Lilly, De Soto, Dooling, Desoto, Cobb, Drayton
and Flint River Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3217 8403 3220 8402 3229 8388 3229 8379
      3204 8390 3203 8391 3203 8396 3198 8394
      3195 8396 3195 8408
TIME...MOT...LOC 2346Z 211DEG 24KT 3216 8394 3196 8401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 13, 8:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
802 PM EDT Thu Apr 13 2023

GAZ093-095-105-140030-
Macon GA-Dooly GA-Houston GA-
802 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of east central Macon,
northwestern Dooly and southwestern Houston Counties through 830 PM
EDT...

At 802 PM EDT, a strong thunderstorm was near Byromville, or 10
miles northwest of Vienna, moving northeast at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Byromville, Dooling and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3216 8388 3217 8395 3236 8391 3236 8381
      3231 8375
TIME...MOT...LOC 0002Z 203DEG 19KT 3220 8390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 13, 8:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
830 PM EDT Thu Apr 13 2023

GAZ095-105-140100-
Dooly GA-Houston GA-
830 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of north central Dooly
and southwestern Houston Counties through 900 PM EDT...

At 830 PM EDT, a strong thunderstorm was centered 3 miles west of
Unadilla, or 12 miles north of Vienna, moving northeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Unadilla, Hayneville, Moss Oak, Grovania, Elko, Grove Park,
Henderson and Clinchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3226 8387 3228 8385 3230 8385 3246 8377
      3244 8364 3233 8358 3220 8378
TIME...MOT...LOC 0030Z 219DEG 19KT 3227 8380

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:02 PM EDTSpecial Weather StatementFFCDooly28 min
Apr 13, 8:30 PM EDTSpecial Weather StatementFFCHouston30 min
Apr 13, 10:26 PM EDTSpecial Weather StatementFFCJones34 min
Apr 14, 12:08 AM EDTSpecial Weather StatementFFCHancock37 min
Apr 14, 12:50 AM EDTSpecial Weather StatementFFCHancock25 min
Apr 14, 1:02 AM EDTSpecial Weather StatementFFCChattooga28 min
Apr 14, 1:20 AM EDTSpecial Weather StatementFFCTaliaferro25 min
Apr 14, 9:25 AM EDTSpecial Weather StatementFFCCrisp50 min
Apr 14, 12:13 PM EDTSpecial Weather StatementFFCLaurens32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.